Alert archive / Texas / Special Weather Statements in 2021

Special Weather Statement, NWS Lubbock, TX

August 7, 2021Bailey County, Texas

NWS Lubbock, TX issued this special weather statement at Aug 7, 2021, 7:46 PM CDT for Bailey County, Texas. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 7, 2021, 7:46 PM CDT (00:46 UTC)
Expired
Aug 7, 2021, 8:15 PM CDT
In force
29 min
Issued by
NWS Lubbock, TX
Hail
0.50 in
Wind
55

County Bailey County, TX

The radar

The Lubbock radar (KLBB), 97 km from the middle of the area, began a volume at 00:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 0.8 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2021-08-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2016 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2021-08-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2016 J/kg
Mixed-layer CIN
-122 J/kg
Mixed-layer LCL
2104 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
133 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted.

946 
WWUS84 KLUB 080046
SPSLUB

Special Weather Statement
National Weather Service Lubbock TX
746 PM CDT Sat Aug 7 2021
 
TXZ021-027-028-080115-
Bailey TX-Parmer TX-Lamb TX-
746 PM CDT Sat Aug 7 2021

...Strong thunderstorms will impact portions of Bailey, northern
Cochran, south central Parmer, northwestern Hockley and western Lamb
Counties through 815 PM CDT...

At 745 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 4 miles east of Progress to Muleshoe to 12
miles northwest of Needmore to 9 miles southeast of Arch to 6 miles
northeast of Causey. Movement was southeast at 20 mph.

HAZARD...Wind gusts of 50 to 55 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

Locations impacted include...
Muleshoe, Earth, Sudan, Amherst, Needmore, Progress, Muleshoe
Wildlife Refuge, Bula, Enochs, Maple and Springlake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

&&

LAT...LON 3409 10304 3433 10279 3433 10262 3425 10230
      3403 10237 3382 10260 3382 10286 3387 10305
TIME...MOT...LOC 0045Z 298DEG 18KT 3429 10273 3421 10275 3411 10292
3403 10301 3391 10301

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH

$$

WCI

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this special weather statement went out at Aug 7, 6:40 PM CDT, 1 hour 6 minutes earlier.

Area forecast discussion, Aug 7, 6:40 PM CDT, 1 hour 6 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
640 PM CDT Sat Aug 7 2021

.AVIATION...
Thunderstorms are slowly moving to the east and southeast this
evening from eastern New Mexico. It remains unclear how far east
this activity will move, however latest high resolution guidance
indicates that it may impact KLBB/KPVW between 2z and 5z. Brief
heavy rain and downburst winds will be possible near and under any
thunderstorm. Otherwise, VFR conditions are expected for the
remainder of the TAF period. /WCI

&&

.PREV DISCUSSION... /issued 230 PM CDT Sat Aug 7 2021/

SHORT TERM...
An upper level short wave will emerge from the Rockies this evening
onto the Central Plains. A belt of winds around 50-60kt at 250mb
will move across the Panhandle this evening bringing some large
scale lift to the area. However, most of this lift will be
concentrated in the Texas Panhandle. The tail end of the lift will
extend down into the South Plains. Surface dew points and winds have
increased today in response to the short wave with isolated
convection still possible late this afternoon into the early
evening. Any convection that does develop will likely be confined
mostly to areas on the caprock underneath a mid-level moisture plume
and a low level theta-e axis. Within this theta-e axis, progged
mixed layer instability of up to 1000 J/kg would be sufficient
enough to produce storms tall enough to bring isolated strong wind
gusts. However, there is a chance storms may not even develop given
the amount of capping that is currently present in the atmosphere.

Mid level moisture will then become trapped near the center of the
ridge in New Mexico on Sunday. Strong surface heating in this area
and adjacent areas of the Permian Basin will likely result in
isolated convection. It remains unclear on how far north this
activity will make it into the South Plains and will depend on the
location of the northern edge of the mid level moisture plume.
Additionally, smoke from western CONUS wildfires will start to
filter overhead on Sunday possibly bringing increasingly hazy
skies.

LONG TERM...
Upper ridging over the Gulf Coast states into South Texas will begin
to build northwestward at the start of the long term period. This
will combine with existing upper high pressure over the Desert
Southwest resulting in a broad, zonally elongated area of upper
ridging which will overspread much of the Southern CONUS by Monday
afternoon. With this upper ridging firmly in place over the area,
Monday is expected to remain dry as a subtle subsidence inversion
near 700mb persists through the day and deep mixing promotes large
T/Td spreads limiting available instability. Monday will also likely
feature the warmest high temperatures of the forecast period, but
with temperatures remaining below 100F across the CWA.

The forecast beyond Monday remains generally unchanged, as the upper
ridge is progged to continue shifting northwestward, eventually
building into a broad upper anticyclone centered over the Great
Basin by midweek. Guidance still differs a bit regarding the zonal
extent of this upper anticyclone which does have consequences for
precipitation chances during the middle and end of the week. All
solutions currently depict a fair amount of monsoonal moisture
lingering under the ridge throughout the week leading to daily
diurnal terrain-induced convection through much of the Intermountain
West. Some solutions, however, favor an expansion of the upper ridge
axis to the southeast by late week, overspreading the TX/OK
Panhandles. Other solutions keep the ridge more confined to the
west, placing the CWA along the outer perimeter of the upper
anticyclone. This first scenario would serve to lessen precip
chances over the CWA through late week, while the second scenario
would allow for embedded disturbances within the upper flow to move
closer to the CWA, bringing cooler temperatures and better chances
for precipitation. For now, have gone with a blend of these
solutions with chance PoPs for mainly the western half of the CWA
mid to late week. /DWK

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
None.
&&

58/01/30
Hazardous weather outlook, Aug 7, 3:22 AM CDT, 16 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
322 AM CDT Sat Aug 7 2021

TXZ021>044-080830-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd-
Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum-
Terry-Lynn-Garza-Kent-Stonewall-
322 AM CDT Sat Aug 7 2021

This Hazardous Weather Outlook is for the South Plains, Rolling
Plains and the far Southern Texas Panhandle.

.DAY ONE...Today and tonight.

Isolated thunderstorms this evening will be possible mainly to the
north of Muleshoe to Silverton line. These storms will bring a risk
for wind gusts to 65 mph.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

There is a slight chance for thunderstorms across the South Plains
area Tuesday through Friday. However, at this time the risk for
severe weather associated with any thunderstorm development during
this period is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 7, 7:46 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Lubbock TX
746 PM CDT Sat Aug 7 2021

TXZ021-027-028-080115-
Bailey TX-Parmer TX-Lamb TX-
746 PM CDT Sat Aug 7 2021

...Strong thunderstorms will impact portions of Bailey, northern
Cochran, south central Parmer, northwestern Hockley and western Lamb
Counties through 815 PM CDT...

At 745 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 4 miles east of Progress to Muleshoe to 12
miles northwest of Needmore to 9 miles southeast of Arch to 6 miles
northeast of Causey. Movement was southeast at 20 mph.

HAZARD...Wind gusts of 50 to 55 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Muleshoe, Earth, Sudan, Amherst, Needmore, Progress, Muleshoe
Wildlife Refuge, Bula, Enochs, Maple and Springlake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3409 10304 3433 10279 3433 10262 3425 10230
      3403 10237 3382 10260 3382 10286 3387 10305
TIME...MOT...LOC 0045Z 298DEG 18KT 3429 10273 3421 10275 3411 10292
3403 10301 3391 10301

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH

WCI

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 8:16 PM CDTSevere Thunderstorm Warning Considerable damage threatLUBBailey, Lamb44 min
Aug 7, 8:22 PM CDTSpecial Weather StatementLUBCochran23 min

Nearby

Special Weather Statements in Texas, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.